On the multihomogeneous Bézout bound on the number of embeddings of minimally rigid graphs - Inria - Institut national de recherche en sciences et technologies du numérique Access content directly
Journal Articles Applicable Algebra in Engineering, Communication and Computing Year : 2020

On the multihomogeneous Bézout bound on the number of embeddings of minimally rigid graphs

Abstract

Rigid graph theory is an active area with many open problems, especially regarding embeddings in R^d or other manifolds, and tight upper bounds on their number for a given number of vertices. Our premise is to relate the number of embeddings to that of solutions of a well-constrained algebraic system and exploit progress in the latter domain. In particular, the system's complex solutions naturally extend the notion of real embeddings, thus allowing us to employ bounds on complex roots. We focus on multihomogeneous Bézout (m-Bézout) bounds of algebraic systems since they are fast to compute and rather tight for systems exhibiting structure as in our case. We introduce two methods to relate such bounds to combinatorial properties of minimally rigid graphs in C^d and S^d. The first relates the number of graph orientations to the m-Bézout bound, while the second leverages a matrix permanent formulation. Using these approaches we improve the best known asymptotic upper bounds for planar graphs in dimension 3, and all minimally rigid graphs in dimension d ≥ 5, both in the Euclidean and spherical case. Our computations indicate that m-Bézout bounds are tight for embeddings of planar graphs in S^2 and C36. We exploit Bernstein's second theorem on the exactness of mixed volume, and relate it to the m-Bézout bound by analyzing the associated Newton polytopes. We reduce the number of checks required to verify exactness by an exponential factor, and conjecture further that it suffices to check a linear instead of an exponential number of cases overall.
Fichier principal
Vignette du fichier
mBezout.pdf (677.97 Ko) Télécharger le fichier
Origin : Files produced by the author(s)
Loading...

Dates and versions

hal-02696362 , version 1 (01-06-2020)
hal-02696362 , version 2 (02-07-2020)

Identifiers

  • HAL Id : hal-02696362 , version 2

Cite

Evangelos Bartzos, Ioannis Z. Emiris, Josef Schicho. On the multihomogeneous Bézout bound on the number of embeddings of minimally rigid graphs. Applicable Algebra in Engineering, Communication and Computing, 2020, 31 (5-6), pp.325-357. ⟨hal-02696362v2⟩
76 View
147 Download

Share

Gmail Facebook X LinkedIn More